Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Morristown, TN

September 23, 2006Knox County, Loudon County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 23, 2006, 2:45 PM EDT for Knox County, Loudon County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 2:45 PM EDT (18:45 UTC)
Expired
Sep 23, 2006, 5:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Knox County, TN, Loudon County, TN

The radar

The Knoxville radar (KMRX), 73 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:37 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 23, 2:37 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT SAT SEP 23 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE ANALYSIS SHOWS A FRONT ORIENTED NW TO SE FROM JUST NORTH
OF BNA TO JUST NORTH OF CHA. CELLS ARE CONTINUOUSLY DEVELOPING
ALONG THE FRONT IN THE TENNESSEE VALLEY...AND AS THEY TRACK
NORTHEAST THEY ARE REPEATEDLY MOVING OVER KNOXVILLE. SIGNIFICANT
FLOODING HAS BEEN REPORTED IN KNOX AND LOUDON COUNTIES. THE FLOOD
THREAT SHOULD CONTINUE TO PERSIST FOR SEVERAL MORE HOURS AS THE
FRONT WILL BE SLOW TO MOVE. THE PRESENCE OF THE BOUNDARY ALONG WITH
A STRONG UNIDIRECTIONAL WIND FLOW WILL LEAD TO CELLS TRAINING ALONG
THE VALLEY. MODELS INDICATE HIGH PW OVER THE AREA UNTIL THE COLD
FRONT PASSES THROUGH ON SUNDAY. WILL ISSUE A FLASH FLOOD WATCH FOR
CENTRAL VALLEY AND NORTHERN PLATEAU...WHERE HEAVY RAINS TODAY HAVE
SATURATED SOILS.

SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING TO THE SOUTH OF THE
BOUNDARY...ACROSS NORTHERN AL AND MIDDLE TN. WITH TEMPS IN THE
MID/UPPER 80S AND DEWPOINTS IN THE LOWER 70S...THE AIR MASS IS VERY
UNSTABLE. EXPECT COVERAGE TO INCREASE THROUGH THE AFTERNOON TO OUR
WEST...AND MOVE INTO OUR AREA THIS EVENING. EXPECT STRAIGHT-LINE
WINDS TO BE THE MAIN THREAT WITH A STRONG LOW LEVEL JET. THE
PRESENCE OF THE BOUNDARY...AND BACKED SURFACE WINDS TO THE NORTH OF
IT...WILL ENHANCE THE TORNADO THREAT.

THE CONVECTIVE LINE NOW MOVING INTO WEST TN IS MOVING FASTER THAN
THE MODELS HAVE BEEN SHOWING. WILL BRING CATEGORICAL POPS INTO THE
WESTERN COUNTIES AROUND 06Z...WITH HIGHEST POPS BETWEEN 10Z AND
16Z. GFS CONTINUES TO BE FASTER THAN THE NAM...AND APPEARS TO BE
CLOSER TO THE TIMING OF THE CURRENT CONVECTION. IT TAKES THE PRECIP
TO OUR EASTERN BORDER AROUND 18Z...WITH RAPID DRYING BY 00Z. WILL
KEEP A CHANCE POP IN THE EAST SUNDAY EVENING...WITH NO POPS AFTER
06Z.

.LONG TERM (MONDAY THROUGH SATURDAY)...
HIGH PRESSURE OVER TEXAS ON MONDAY WILL SHIFT TO THE EAST AND
DOMINATE THE EASTERN SEABOARD THROUGH WEDNESDAY. A DRY NORTHWEST
FLOW ALOFT WILL KEEP SKIES MOSTLY CLEAR...AND TEMPERATURES ARE
EXPECTED TO BE NEAR NORMAL.

CONFIDENCE IS LOW FOR THURSDAY AND BEYOND AS THE GFS IS
INCONSISTENT WITH ITSELF AND OTHER MODELS REGARDING A LOW PRESSURE
SYSTEM THAT AFFECTS THE AREA ON THURSDAY/FRIDAY. 06Z GFS SHOWED THE
PRECIP AND FROPA OVER THE AREA ON FRIDAY...BUT THE 12Z GFS HAS
SLOWED DOWN AND NOW SHOWS THE BEST LIFT ON THURSDAY NIGHT. THE
UKMET HAS STAYED WITH A SLOWER SOLUTION. WILL KEEP CHANCE POPS FOR
THURSDAY...RAISE POPS THURSDAY NIGHT TO A CHANCE...AND CARRY A
SLIGHT CHANCE POP ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  76  57  77 /  90 100  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  75  56  76 /  70 100  20  10
OAK RIDGE, TN  68  75  54  76 /  80 100  10  10
TRI CITIES AIRPORT, TN  64  74  53  71 /  50 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 4 PM SUNDAY FOR THE FOLLOWING ZONES:
     ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...
     JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST COCKE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...AND UNION.

VA...NONE.
&&

DGS
Hazardous weather outlook, Sep 23, 5:45 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT SEP 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Sep 23, 9:06 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 AM EDT SAT SEP 23 2006

TNZ015>017-036>044-067>074-VAZ005-231400-
ANDERSON-BLOUNT SMOKY MOUNTAINS-COCKE SMOKY
MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-KNOX-LOUDON-
NORTH SEVIER-NORTHWEST COCKE-NORTHWEST GREENE-NW
BLOUNT-ROANE-SCOTT-SEVIER SMOKY MOUNTAINS-SOUTHEAST
GREENE-SULLIVAN-UNION-WASHINGTON-
906 AM EDT SAT SEP 23 2006

...A LINE OF THUNDERSTORMS WERE AFFECTING
ANDERSON...GRAINGER...HANCOCK...HAWKINS...ROANE...SCOTT...UNION...
AND WILL
AFFECT...BLOUNT...COCKE...GREENE...HAMBLEN...JEFFERSON...KNOX...
LOUDON...SEVIER...SULLIVAN...AND WASHINGTON COUNTIES WITHIN THE HOUR.

AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
SURGOINSVILLE TO KINGSTON....MOVING SOUTHEAST AT 45 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

TD
Special weather statement, Sep 23, 10:06 AM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 AM EDT SAT SEP 23 2006

TNZ017-018-040>047-068-070>074-086-VAZ008-231500-
BLOUNT SMOKY MOUNTAINS-COCKE SMOKY
MOUNTAINS-JEFFERSON-JOHNSON-LOUDON-NORTH SEVIER-NORTHWEST
CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-NW
BLOUNT-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
GREENE-SULLIVAN-UNICOI-WASHINGTON-
1006 AM EDT SAT SEP 23 2006

...LINE OF THUNDERSTORMS ARE OR WILL AFFECT
BLOUNT...CARTER...COCKE...GREENE...JEFFERSON...JOHNSON...LOUDON...
MONROE...SEVIER...SULLIVAN...UNICOI AND WASHINGTON COUNTIES IN
TENNESSEE...AND THE CITY OF BRISTOL VIRGINIA.

AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS PRODUCING GUSTY WINDS AND HEAVY RAINFALL
EXTENDING FROM BRISTOL TN TO 6 MILES EAST OF SEVIERVILLE TO
SWEETWATER....MOVING EAST SOUTHEAST AT 45 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

TD
Special weather statement, Sep 23, 11:08 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1108 AM EDT SAT SEP 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
1008 AM CDT SAT SEP 23 2006 /1108 AM EDT SAT SEP 23 2006/

...SEVERE STORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING...

A SURFACE FRONT WILL BE LOCATED ACROSS THE SOUTHERN CUMBERLAND
PLATEAU AND SOUTHERN TENNESSEE VALLEY TODAY. THIS BOUNDARY WILL BE
A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS
AFTERNOON AND THIS EVENING. THE AIR MASS TO THE SOUTH OF THE
BOUNDARY IS QUITE UNSTABLE...WHICH WILL ALLOW SOME OF THE STORMS TO
STRENGTHEN TO SEVERE LEVELS. THE WINDS ABOVE THE SURFACE ARE VERY
STRONG...AND SOME OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS.
THERE IS ALSO A POTENTIAL FOR ISOLATED TORNADOES. THE AREA WITH THE
GREATEST SEVERE THREAT THIS AFTERNOON WILL BE IN THE CHATTANOOGA
AREA. AS THE FRONT PUSHES TO THE NORTH...THE THREAT FOR SEVERE
WEATHER WILL SPREAD INTO THE KNOXVILLE AREA THIS EVENING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

DGS
Local storm report, Sep 23, 12:19 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1219 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      PAINT ROCK              35.74N 84.52W
09/23/2006                   ROANE              TN   EMERGENCY MNGR

            ROADS ARE FLOODED IN SOUTHEAST ROANE COUNTY...PEOPLE
            TRAPPED IN CARS HAD TO BE RESCUED. SOME CREEKS HAVE
            OVERFLOWED THEIR BANKS.

&&

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:32 AM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne28 min
Sep 23, 11:51 AM EDTFlash Flood WarningMRXKnox, Loudon114 min
Sep 23, 12:18 PM EDTFlash Flood WarningMRXRoane117 min
Sep 23, 1:45 PM EDTFlash Flood WarningMRXKnox, Loudon60 min
Sep 23, 2:19 PM EDTFlash Flood WarningMRXRoane3 hr
Sep 23, 2:58 PM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Claiborne, Cocke, Grainger and 13 more12 hr
Sep 23, 3:46 PM EDTSevere Thunderstorm WarningMRXMarion18 min
Sep 23, 4:14 PM EDTFlash Flood WarningMRXMcMinn, Monroe3 hr
Sep 23, 7:21 PM EDTSevere Thunderstorm WarningMRXMorgan39 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.